MAUDE Adverse Event Report: OSTEOMED, LLC INSTAFIX 10X10MM STAPLE

OSTEOMED, LLC INSTAFIX 10X10MM STAPLE
Model Number 400-3703-SP
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The root cause of this complaint is not determined with the available information.This is the only complaint of a bent staple, and only one complaint of difficulty inserting the staple has been received in the last two years.No other instances of difficulty inserting the staple have been reported to osteomed.It is unknown if there were any other factors in the operating room that could have contributed to the reported failure.The returned parts all meet the specifications called out in the product designs.Therefore, the root cause cannot be determined at this time.Per the fmea-0915 rev.F, for the instafix shape memory staple (line 102) identifies the risk that "staple will not release from inserter body" with the potential hazard "delayed procedure-moderate" and potential cause as "staple compressor (stuck) on body".The severity is listed as 2 (low).The email received 8/27/2021 stated that there was no issue with the patient.Follow-up emails and phone call gfe were performed to gather further patient information missing on data collection form.As well as to confirm patient status as stable or non-stable during delay of surgery.Also, to confirm no adverse events during delay.However, we haven't received any response.Complaints will be trended and monitored to detect if any design flaw does exist in these parts.There is no further action required at this time.
 
Event or Problem Description
On (b)(6) 2021, dr.(b)(6) posted a case for an akin osteotomy.After preparing the bone and drilling for the staple, dr.Le was ready to use a 10x10mm instafix staple.As he was attempting to use the first staple, the doctor noticed the staple (item #: 400-3703-sp, lot # (b)(4), exp date 4/27/2026) leg was bent inward significantly.The staple would not fit in the drill holes as well as the drill guide holes, confirming the significant bend in the staple.Dr.(b)(6) decided to attempt using a second staple (item #: 400-3703-sp, lot # (b)(4), exp date 4/27/2026).After inspecting the second staple through the sterile packaging, he confirmed that the staple leg was bent inward significantly, similar to the first staple that he attempted to use.This staple was left in its sterile packaging.Dr.(b)(6) decided to try a final staple that had a different lot number (item #: 400-3703-sp, lot # (b)(4), exp date 10/23/2024).This third staple had a leg bent inward, but not as severely as the previous two.Dr.(b)(6) decided to redrill without the drill guide to account for the slight bend in the staple.As he attempted to insert the third staple, he could not fully insert the staple because the drilled holes were not lined up.For his final fixation, he placed 2 of our 2.0mm headed screws into the proximal phalanx.Before he fully seated the screws, he tied metal wires around the head of the screws.Once that was completed, he proceeded to screw in our 2.0mm screws until it was flush with the bone.The involved part numbers are as follows: part # description serial # 400-3703-sp, instafix 10x10mm staple, (b)(4) (qty.:2); 400-3703-sp, instafix 10x10mm staple, (b)(4) (qty.:1).On 9/3/2021, an email response to our gfe question was received stating that the surgery was delayed 30 minutes.

Brand Name
INSTAFIX 10X10MM STAPLE
Common Device Name
INSTAFIX 10X10MM STAPLE
Manufacturer (Section D)
OSTEOMED, LLC
3885 arapaho rd.
addison TX 75001
MDR Report Key12565514
Report Number2027754-2021-00019
Device Sequence Number14431502
Product Code GDW
UDI-Device Identifier00842528104187
UDI-Public(01)00842528104187(17)241023(10)20622961902
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K141550
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/23/2024
Device Model Number400-3703-SP
Device Catalogue Number400-3703-SP
Device Lot Number20622961902
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2021
Initial Report FDA Received Date10/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age27 YR